Texas, 2005

Flash Flood in Texas, May 8, 2005

May 8, 2005 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 1:14 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 8, 1:14 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
214 AM CDT SUN MAY 8 2005

.UPDATE...
IN COORDINATION WITH SPC, SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THE HILL COUNTRY AND ADJOINING SOUTHERN COUNTIES UNTIL
9 AM. HAVE ALSO UPDATED TO BOOST POPS FOR THE REMAINDER OF TONIGHT
AND SUNDAY AS SHOWERS HAVE ALREADY DEVELOPED MOST AREAS AND MODELS
SUGGEST HIGHER POPS AND QPF. REMAINDER OF FORECAST GENERALLY ON
TRACK WITH ONLY MINOR ADJUSTMENTS.

&&

.PREV DISCUSSION... /ISSUED 815 PM CDT SAT MAY 7 2005/

UPDATED DISCUSSION...
THE ONGOING WEATHER TREND FOR SOUTH CENTRAL TEXAS OVER THE PAST FEW
WEEK HAS BEEN A DRY FORECAST. THIS TREND DOES NOT APPEAR TO BE
CHANGING WITH THE ONE EXCEPTION OF TONIGHT AND TOMORROW.

THE LATEST MODEL GUIDANCE (THE GFS)...CONTINUES TO KEEP THE REGION
SOMEWHAT DRY WITH ONLY MINIMAL CHANCES OF RAIN THROUGH THE 192 HOUR
FORECAST CYCLE.

FOR TONIGHT AND TOMORROW...A MID LEVEL SHORTWAVE IS CURRENTLY MOVING
ACROSS THE DESERT SOUTHWEST AND WILL MOVE EAST ARRIVING TONIGHT AND
TRANSVERSING THE COUNTY FORECAST WARNING AREA DURING THE DAY.
CHANCES OF RAIN INCREASE FROM THE 20S-30S TO 40S-60S BY TOMORROW
AFTERNOON. THIS ALSO COINCIDES WITH THE LATEST DAY TWO SEVERE STORMS
OUTLOOK FROM SPC INDICATING THE REGION IS IN A SLIGHT RISK
CATEGORY. THE MAIN THREAT BEING FROM LARGE HAIL AND DAMAGING WINDS.

SURFACE DEW-POINTS HAVE INCREASED NOTICEABLE...FROM THE 40S-50S INTO
THE 60S WITH THE HIGHER READING OVER THE CENTRAL SECTIONS OF TEXAS.
THE WEST TEXAS DRYLINE HAS MOVED EAST OVER THE PAST 12 HOURS AND IS
LOCATED JUST WEST OF THE RIO GRANDE PLAINS REGION. THUNDERSTORM
DEVELOPMENT ALONG THE DRYLINE HAS RESULTED IN A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST TEXAS UNTIL 2AM.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER TONIGHT
DUE TO THE INCREASED LOW LEVEL MOISTURE AND APPROACHING SHORTWAVE.

HAVE UPDATED THE CURRENT FORECAST TO BRING IT MORE INLINE WITH
CURRENT OBSERVATIONAL AND SATELLITE DATA TRENDS. WILL
ISSUE UPDATED FORECAST SHORTLY

PREV DISCUSSION...
POTENT MID LEVEL SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEAST
ACROSS NW MEXICO AND THE DESERT SW WILL CONTINUE EAST OVERNIGHT
AND DESTABILIZE THE ATMOSPHERE OVER CENTRAL TEXAS. AT THE
SURFACE...DEWPOINT TEMPS ARE ALREADY IN THE MID 60S AND WILL BE
INCREASING OVERNIGHT INTO THE UPPER 60S...WITH PLENTY OF LOW LEVEL
MOISTURE AVAILABLE TO FUEL CONVECTION. THUNDERSTORMS CURRENTLY
FIRING ALONG THE DRYLINE WILL LIKELY DIMINISH BEFORE
MIDNIGHT...WITH THE APPROACHING SHORTWAVE TROUGH TRIGGERING
ANOTHER ROUND BETWEEN 6-9Z ACROSS WFO MAF. THE 12Z GFS MOS POPS
LOOK GOOD FOR SUNDAY...RANGING FROM NEAR 70 AT KBMQ TO NEAR 40
PERCENT AT KSAT. THE UPDATED SPC DAY2 OUTLOOK SHOWS ALL OF CWFA
EWX UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS MATCHES
WELL WITH THE LATEST MODEL CONVECTIVE PARAMETERS AND LOCAL SEVERE
WEATHER CLIMATOLOGY...SO WILL CONTINUE THE MENTION OF SEVERE IN
OUR FORECAST PRODUCTS. ASSUMING THIS EVENT PANS-OUT...WELL
RECEIVE MUCH-NEEDED RAIN IN WHAT SHOULD BE THE WETTEST MONTH OF
THE YEAR FOR MOST OF SOUTH CENTRAL TEXAS.

THE UPPER TROUGH WILL EXIT TO THE EAST SUNDAY EVENING...ALONG
WITH CHANCES FOR RAIN. WILL RETAIN SILENT 10S FOR LATER ON IN
THE WEEK WHEN THE UPPER RIDGE IS FORECAST TO SHIFT EAST.
HOWEVER...THE UPPER RIDGE AXIS IS FORECAST BY BOTH THE LATEST
ECMWF AND GFS BE TOO CLOSE TO SOUTH CENTRAL TEXAS TO WARRANT A
MENTION OF WX AT THIS POINT...ESPECIALLY CONSIDERING RECENT DRY
TREND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/10
Hazardous weather outlook, May 7, 10:45 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SAT MAY 7 2005

TXZ171>173-183>194-202>209-217>225-228-071010-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-

DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1145 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL MOVE EAST.  THERE IS A CHANCE FOR RAIN...SHOWERS OR
THUNDERSTORMS LATER TONIGHT OR IN THE EARLY MORNING HOURS OF
SUNDAY.   CAUTION IS ADVISED ON ROADS THAT GET WET AND SLIPPERY FROM
SCATTERED RAINS.

THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA.  NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL AND NORTH TEXAS
SUNDAY.  THIS DISTURBANCE WILL GENERATE AREAS OF RAIN WITH SCATTERED
SHOWERS AND THUNDERSTORMS.  SOME OF THE STORMS MAY BECOME SEVERE ON
SUNDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. CAUTION IS ADVISED ON ROADS THAT GET SLIPPERY FROM
RAINS.

A RIDGE ALOFT WILL BUILD ACROSS THE REGION LATE SUNDAY AND INTO NEXT
WEEK...WITH LITTLE OR NO PRECIPITATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

In the hours before

Special weather statement, May 7, 10:34 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 PM CDT SAT MAY 7 2005

TXZ171>173-183>194-202>209-217>225-228-080800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1134 PM CDT SAT MAY 7 2005

...CHANCE OF RAIN LATER TONIGHT AND SUNDAY FOR PARTS OF
CENTRAL AND SOUTH CENTRAL TEXAS...

A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL CONTINUE MOVING EAST THROUGH SUNDAY.  AS THIS
WEATHER SYSTEM ALOFT GETS CLOSER TO SOUTH CENTRAL TEXAS
AND MOVES OVER THE AREA...THERE WILL BE A CHANCE FOR RAIN...
SHOWERS OR THUNDERSTORMS LATER TONIGHT OR EARLY SUNDAY MORNING
AND DURING PART OF THE DAY ON SUNDAY.  CAUTION IS ADVISED ON
ROADS THAT GET WET AND SLIPPERY FROM SCATTERED RAINS.
SOME OF THE THUNDERSTORMS COULD POTENTIALLY GET STRONG
AND CAUSE SOME HAIL...GUSTY WINDS...AND OCCASIONAL LIGHTNING.

THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA.  NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.

The radar

The Laughlin AFB radar (KDFX), 138 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
May 8, 2:30 AM CST to 4:00 AM CST
Where
Val Verde County, Langtry
Reported by
LAW ENFORCEMENT
Coordinates
29.817, -101.567

Thunderstorms developing just before midnight produced widespread 1 inch rain totals between Langtry and Juno in the north central part of Val Verde County. Highest totals were between 2 and 3 inches between the two towns. FM1024 was closed due to flash flooding approximately 25 miles southeast of Pandale. SH163 was closed near Juno

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446909.